New York, 2004

Flooding in New York, August 30, 2004

August 30, 2004 · NWS BTV · 2 events in 2 counties and zones

A cold front moved slowly southeast across northern portions of New York during the afternoon. Thunderstorms with heavy rain developed along and ahead of the front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved slowly southeast across northern portions of New York during the afternoon. Thunderstorms with heavy rain developed along and ahead of the front. Minor basement flooding was reported in Port Kent. Rainfall of around 2 inches was reported in Lake Placid.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 30, 9:43 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 30, 9:43 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1043 AM EDT MON AUG 30 2004

.UPDATE...
WILL BE ISSUING AN UPDATE SHORTLY...MAINLY JUST TO KEEP FORECAST
CURRENT. RAIN AND SOME EMBEDDED THUNDERSTORMS HAVE OVERSPREAD
NORTHERN NEW YORK VERY QUICKLY THIS MORNING. EXPECT THIS ACTIVITY TO
MOVE INTO NORTHERN VERMONT OVER NEXT COUPLE OF HOURS ALONG A STALLED
FRONTAL BOUNDARY. HEATING WILL BE LIMITED OVER ALL NORTHERN ZONES
DUE EXTENSIVE CLOUD COVER AND PRECIPITATION. SUNSHINE WILL BE
LIMITED TO CENTRAL/SOUTHERN VERMONT...WHERE GREATEST THREAT OF
SEEING STRONG TO ISOLATED SEVERE STORMS WILL BE. THE MAIN THREAT
WILL BE POTENTIAL FOR FLASH FLOODING...AS FLASH FLOOD GUIDANCE
VALUES ALREADY LOW IN MANY AREAS DUE RECENT RAINS. DO NOT SEE ANY
REASON TO MAKE ANY CHANGES TO FLOOD WATCH WHICH IS CURRENTLY IN
EFFECT FOR MUCH OF FORECAST AREA THROUGH TONIGHT.

.PREVIOUS DISCUSSION FROM 525 AM EDT...

.SHORT TERM (TODAY THROUGH TUESDAY)...
FRONTAL BOUNDARY ACROSS NORTHERN PORTION OF FORECAST AREA WILL BE
FOCUS FOR MORE SHOWERS AND THUNDERSTORMS DEVELOPING TODAY AND
CONTINUING INTO TONIGHT. JUICY AIRMASS IN PLACE WITH DEW POINTS IN
THE 60S. ALBANY RAOB SOUNDING FROM 00Z SHOWED PRECIPITABLE WATER
VALUES OF 1.7 INCHES...WITH MODEL GUIDANCE SHOWING PRECIPITABLE
WATER VALUES APPROACHING 2 INCHES TODAY. MAIN CONCERN FOR TODAY AND
TONIGHT WILL BE THE POTENTIAL FOR FLASH FLOODING FROM HEAVY RAINS
THAT WILL BE PRODUCED BY STRONG THUNDERSTORMS. ALSO...MOISTURE
FROM THE REMNANTS OF TROPICAL DEPRESSION GASTON WILL BE MOVING NORTH
INTO THE REGION BY TONIGHT. FLASH FLOOD GUIDANCE VALUES LOW ACROSS
MOST OF VERMONT AND ESSEX COUNTY IN NORTHERN NEW YORK...WITH ONLY A
LITTLE OVER AN INCH OF RAIN IN ONE HOUR REQUIRED TO PRODUCE FLASH
FLOODING...AND JUST UNDER 2 INCHES OF RAIN IN 6 HOURS TO PRODUCE
FLASH FLOODING. GIVEN THE LOW FLASH FLOOD GUIDANCE VALUES AND THE
FACT THAT ADDISON COUNTY IN VERMONT HAD FLASH FLOODING ON SATURDAY
FROM HEAVY RAINS...HAVE GONE AHEAD AND PUT UP A FLOOD WATCH FOR TODAY
AND TONIGHT FOR ALL MY VERMONT ZONES...EXCEPT GRAND ISLE COUNTY...AND
FOR ESSEX COUNTY IN NORTHERN NEW YORK.

FLASH FLOOD GUIDANCE VALUES MUCH HIGHER ACROSS REMAINING NORTHERN
NEW YORK COUNTIES IN THE FORECAST AREA...SO HAVE NOT PUT UP A WATCH
IN THESE AREAS.

HAVE GONE WITH THE GFS MODEL FOR THIS FORECAST...AS QPF FORECAST
FROM 00Z RUN OF THE GFS LOOKS REASONABLE GIVEN THE HIGH
PRECIPITABLE WATER VALUES IN THE AREA. ETA QPF LOOKS UNDERDONE.

SPC HAS CENTRAL AND SOUTHERN VERMONT IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR TODAY. HAVE ALREADY ISSUED SPECIAL WEATHER
STATEMENT ADDRESSING THIS. BASED ON CURRENT RADAR AND SATELLITE
TRENDS CENTRAL AND SOUTHERN VERMONT COULD SEE MORE SUNSHINE DURING
THE DAY THAN THE REMAINDER OF THE FORECAST...WITH THE BEST CHANCE
FOR SEEING STRONG CONVECTION DEVELOPING.

HIGH PRESSURE OVER THE OHIO VALLEY AND THE GREAT LAKES WILL BUILD
SLOWLY EAST ON TUESDAY...WITH SKIES CLEARING BY TUESDAY AFTERNOON
ACROSS THE FORECAST AREA.
&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
HAVE NOT MADE ANY CHANGES TO THE FORECAST FROM TUESDAY NIGHT AND
BEYOND...AS LATEST GUIDANCE SHOWS HIGH PRESSURE WILL SLOWLY
BUILD INTO THE REGION DURING THE REMAINDER OF THE WEEK WITH FAIR AND
DRY WEATHER THROUGH SATURDAY.
&&

.AVIATION (06Z-06Z)...
REGIONAL MOSAIC RADARS SHOW LINE OF SHOWERS WITH EMBEDDED TS FROM
NEAR MSS BACK INTO WESTERN NY ATTM. THIS LINE CONTS TO MOVE EAST AND
WL BE ACRS THE CPV THIS MORNING AND ALL OF VT BY THIS AFTN. CRNT OBS
SUGGEST -SHRA WITH VIS AROUND 5SM AND CIGS BTWN 010-020
ATTM...THEREFORE WL MENTION IN TAFS FOR SLK/MSS. THIS AFTN...AIRMASS
BECMS UNSTABLE WITH SOME DAYTIME HEATING AND EXPECT TS TO DEVELOP
WITH VIS AROUND 3SM AND CIGS BKN020. OTHERWISE...OBS THIS MORNING AT
MPV SHOW SOME FG DEVELOPING ATTM AND WL CONT TO MONITOR FOR POSSIBLE
AMENDMENTS.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH FOR TODAY AND TONIGHT VTZ002>012-016>019.
NY...FLOOD WATCH FOR TODAY AND TONIGHT NYZ034-035.
&&

SHORT TERM/LONG TERM...WGH
AVIATION...BOT
Hazardous weather outlook, Aug 30, 4:13 AM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
513 AM EDT MON AUG 30 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-310911-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
513 AM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:
A FLOOD WATCH IS IN EFFECT FOR ESSEX COUNTY NEW YORK AND ALL OF
CENTRAL AND NORTHERN VERMONT THROUGH TONIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS MORNING AND BECOME
MORE NUMEROUS THIS AFTERNOON AND EVENING. THE POTENTIAL WILL BE FOR
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES. THIS AMOUNT OF
RAIN...COMBINED WITH RAIN FROM RECENT DAYS COULD PRODUCE LOCALIZED
FLOODING AND SHARP RISES ON LOCAL RIVERS AND STREAMS.

IN ADDITION...A FEW ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS CENTRAL AND SOUTHERN VERMONT THIS AFTERNOON. THE PRIMARY
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS ASSOCIATED WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTHERN VERMONT
THIS AFTERNOON AND EVENING.

TABER

In the hours before

Special weather statement, Aug 30, 9:31 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1031 AM EDT MON AUG 30 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-302000-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
1031 AM EDT MON AUG 30 2004

...STRONG TO SEVERE THUNDERSTORMS MAY IMPACT THE NORTH COUNTRY LATER
THIS AFTERNOON AND INTO THE EVENING...

A COLD FRONT OVER THE SAINT LAWRENCE VALLEY WILL SLOWLY MOVE EAST
THROUGH NORTHERN NEW YORK THIS MORNING...AND INTO THE CHAMPLAIN
VALLEY AND THE REST OF VERMONT...BY THIS AFTERNOON. THIS FRONT
COMBINED WITH PLENTY OF LOW LEVEL MOISTURE AND SOME DAYTIME HEATING
WILL HELP IN THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS.

THE BEST THREAT FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE
ACROSS CENTRAL AND SOUTHERN VERMONT...WHERE DAYTIME HEATING WILL
CREATE A VERY UNSTABLE AIRMASS.  THE PRIMARY SEVERE WEATHER THREAT
FROM THE STRONGEST STORMS WILL BE ISOLATED AREAS OF DAMAGING WINDS.
IN ADDITION...THESE STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND
LIGHTNING AND VERY HEAVY DOWNPOURS...WHICH COULD CAUSE LOCALIZED
FLOODING.
Special weather statement, Aug 30, 11:07 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1207 PM EDT MON AUG 30 2004

NYZ035-VTZ005-301700-
EASTERN ESSEX-WESTERN CHITTENDEN-
1207 PM EDT MON AUG 30 2004

A STRONG THUNDERSTORM WILL MOVE ACROSS LAKE CHAMPLAIN SOUTH OF
WILLSBORO IN ESSEX COUNTY NEW YORK AROUND 1215 PM. THIS STORM WILL
MOVE NORTHEAST AROUND 20 TO 25 MPH...INTO CHITTENDEN COUNTY IN
VERMONT THROUGH 100 PM. STRONG GUSTY WINDS 40 TO 50 MPH...VERY
HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL OCCUR WITH THIS STORM.
SOME OF THE TOWNS IN THE STORMS PATH INCLUDE BURLINGTON...ESSEX...
CHARLOTTE...BOQUET...WILLSBORO...SHELBURNE AND WILLISTON.
Special weather statement, Aug 30, 12:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
105 PM EDT MON AUG 30 2004

NYZ027-028-030-031-034-035-VTZ001>003-005>009-016>018-301800-
GRAND ISLE-ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-WESTERN
FRANKLIN-EASTERN FRANKLIN-EASTERN CHITTENDEN-WESTERN
CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-NORTHERN FRANKLIN-EASTERN
ESSEX-WESTERN ESSEX-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN
FRANKLIN-

AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME HEAVY SHOWERS AND THUNDERSTORMS FROM RICHFORD TO HINESBURG IN
VERMONT...MOVING NORTHEAST AT AROUND 35 MPH.

THESE STORMS WILL BE NEAR MORETOWN BY 110 PM...NEAR WATERBURY BY
120 PM...NEAR WORCESTER AND WESTFIELD BY 130 PM...NEAR ELMORE AND
CALAIS BY 140 PM...AND NEAR HARDWICK...WOLCOTT...AND ORLEANS BY 2 PM.

THESE STORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING AND VERY HEAVY
RAINFALL. EXPECT PONDING OF WATER IN URBANIZED AREAS AND BRIEF WIND
GUSTS AS THESE STORMS PASS BY. MORE STORMS ARE LOCATED ACROSS
NORTHERN NEW YORK STATE THOUGH AND WILL MOVE ACROSS THE SAME REGION
THIS AFTERNOON. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE
UNTIL THE STORMS HAVE PASSED.

MURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Eastern Essex

When
August 30, 12:30 PM EST to 4:00 PM EST
Where
Eastern Essex forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Flood, Western Essex

When
August 30, 12:30 PM EST to 4:00 PM EST
Where
Western Essex forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419429, 5419430.